Revisiting Kneser’s Theorem for Field Extensions


A Theorem of Hou, Leung and Xiang generalised Kneser’s addition Theorem to field extensions. This theorem was known to be valid only in separable extensions, and it was a conjecture of Hou that it should be valid for all extensions. We give an alternative proof of the theorem that also holds in the non-separable case, thus solving Hou’s conjecture. This result is a consequence of a strengthening of Hou et al.’s theorem that is inspired by an addition theorem of Balandraud and is obtained by combinatorial methods transposed and adapted to the extension field setting.

This is a preview of subscription content, access via your institution.


  1. [1]

    C. Bachoc, O. Serra and G. Zémor: An analogue of Vosper's Theorem for extension fields, Math. Proc. Cambridge Philos. Soc., to appear.

  2. [2]

    E. Balandraud: Une Variante de la méthode isoperimétrique de Hamidoune apliquée au théorème de Kneser. Ann. I. Fourier 58 (2008), 915–943.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    V. Beck and C. Lecouvey: Additive combinatorics methods in associative algebras, preprint (2015) arXiv:1504.02287.

    Google Scholar 

  4. [4]

    N. Bourbaki: Éléments de mathématique, Livre II, Algèbre, Hermann, 1959.

    Google Scholar 

  5. [5]

    J. A. Dias da Silva and Y. O. Hamidoune: Cyclic spaces for Grassmann derivatives and additive theory, B. Lond. Math. Soc. 26 (1994), 140–146.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    S. Eliahou and C. Lecouvey: On linear versions of some additive theorems. Linear Multilinear A. 57 (2009), 759–775.

    Article  MATH  Google Scholar 

  7. [7]

    In memory of Yahya Ould Hamidoune, special issue of European Journal of Combinatorics, Plagne, Serra and Zémor Eds., Vol. 34, 2013.

  8. [8]

    X. Hou: On a vector space analogue of Kneser's theorem. Linear Algebra Appl. 426 (2007), 214–227.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    X. Hou, K. H. Leung and Q. Xiang: A generalization of an addition theorem of Kneser. J. Number Theory 97 (2002), 1–9.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    Gy. Károlyi: The Erdős-Heilbronn problem in Abelian groups. Isr. J. Math. 139 (2004), 349–359.

    Article  MATH  Google Scholar 

  11. [11]

    J. H. B. Kemperman: On complexes in a semigroup, Indagationes Mathematicae (Proceedings) 18 (1956), 247–254.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    M. Kneser: Summenmengen in lokalkompakten abelesche Gruppen, Math. Z. 66 (1956), 88–110.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    S. Lang, Algebra, Springer, 3rd Edition, (2005).

    Google Scholar 

  14. [14]

    C. Lecouvey: Plünnecke and Kneser type theorems for dimension estimates. Combinatorica 34 (2014), 331–358.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    M. B. Nathanson: Additive Number Theory. Inverse problems and the geometry of sumsets, Grad. Texts in Math. 165, Springer, 1996.

    Google Scholar 

  16. [16]

    J. E. Olson: On the sum of two sets in a group. J. Number Theory 18 (1984), 110–120.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    A. Plagne, O. Serra and G. Zémor: Yahya Ould Hamidoune's mathematical journey: A critical review of his work, European Journal of Combinatorics 34 (2013), 1207–1222.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    I. Z. Ruzsa: An application of graph theory to additive number theory, Scientia. Series A: Mathematical Sciences 3 (1989), 97–109.

    MathSciNet  MATH  Google Scholar 

  19. [19]

    T. Tao and V. Vu, Additive Combinatorics, Cambridge University Press, 2006.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Christine Bachoc.

Additional information

Financial support for this research was provided by the “Investments for the future" Programme IdEx Bordeaux CPU (ANR-10-IDEX-03-02) and the Spanish Ministerio de Economía y Competitividad under project MTM2014-54745-P.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bachoc, C., Serra, O. & Zémor, G. Revisiting Kneser’s Theorem for Field Extensions. Combinatorica 38, 759–777 (2018).

Download citation

Mathematics Subject Classification (2000)

  • 11P70
  • 11T99
  • 12F99